New Mexico, 2019

High Wind in New Mexico, December 13, 2019

December 13, 2019 · NWS ABQ · 2 events in 2 counties and zones

A potent jet stream moving over New Mexico on December 13, 2019 produced strong northwest winds along the east slopes of the central mountain chain. Areas from near Angel Fire south to Las Vegas, Clines Corners, and Corona reported wind gusts of 35 to 50 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A potent jet stream moving over New Mexico on December 13, 2019 produced strong northwest winds along the east slopes of the central mountain chain. Areas from near Angel Fire south to Las Vegas, Clines Corners, and Corona reported wind gusts of 35 to 50 mph. The strongest winds however impacted Lincoln County where gusts near 60 mph occurred during the late morning hours. An observer near Arabela estimated peak wind gusts near 70 mph toppled an old oak tree on his property. No other damage was reported across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 13, 9:36 AM MST, 54 minutes earlier.

Area forecast discussion, Dec 13, 9:36 AM MST, 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
936 AM MST Fri Dec 13 2019

.UPDATE...
Quick 1st period forecast update to increase wind speeds in the south
central mountains and add that zone to the wind advisory. KSRR
currently hitting gusts up to 40kts and latest guidance came in with
slightly higher speeds for today. Otherwise, forecast on track. New
suite of products out shortly.

11

&&

.PREV DISCUSSION...452 AM MST Fri Dec 13 2019...
.AVIATION...
12Z TAF CYCLE
Strong northwest winds will develop along east slopes of the central
mt chain thru 22Z today. Gusts up to 40 kt are likely in the area
from near Clines Corners to Santa Rosa and Corona. Winds will taper
off quickly by sunset. Meanwhile, mid level clouds will continue over
northwest NM where moisture begins increasing ahead of the next storm
system for Saturday.

Guyer

&&

.PREV DISCUSSION...332 AM MST Fri Dec 13 2019...
.SYNOPSIS...
The recent warming trend will continue today into Saturday most
places. Saturday through Sunday evening will feature snow mainly in
the mountains north of I-40, where several inches to near a foot are
possible. Lighter amounts up to an inch or so will be possible at
lower elevations around Taos, Farmington, Cuba and Gallup with the
passage of a Pacific cold front late Sunday and Sunday night. Breezy
to windy conditions will also develop today through Sunday,
especially in the mountains and across eastern areas. The strongest
winds may occur Saturday night into Sunday when gusts may reach 60
mph in the mountains and near 55 mph at lower elevations along the
east slopes of the central mountain chain.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
10Z surface obs show winds increasing along the lee of the central
mt chain as a potent jet stream approaches from the Great Basin.
Confidence on the near-term wind forecast was only moderate given
trends toward a weaker surface pressure gradient over the eastern
plains on latest model guidance. A core of 50kt 700mb winds on the
00Z HREF and 03Z SREF stretched from the southern Sangre de Cristos
thru Torrance, Guadalupe, and eastern Lincoln counties. A Wind Adv
has been issued for this area however expansion may be needed. A
very dry, weak surface high will build south down the Front Range
tonight which will allow winds to taper off quickly by sunset.

Winds aloft will back more westerly Saturday and decrease with
rising pressure heights. Winds will remain breezy areawide and temps
will trend a few degrees warmer. 700-500mb layer moisture will begin
increasing over northern NM ahead of the next upper wave taking
shape over the western U.S. Light snow will develop Saturday along
west facing slopes of the northern mts with only very light accums
expected before 19Z. Pushed back the start time of the Winter Storm
Watch for the Tusas Mts since the main impact window will be later
into Saturday.

GUYER

LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...
A cooling trend will occur Sunday through Tuesday as deeper upper
level trough crosses northern NM from the west. Snow will increase in
coverage and intensity across northern and west central areas
Saturday night through Sunday, then decrease in coverage and
intensity Sunday night as drier air moves in from the west. The snow
level will probably drop near 6500 feet by Sunday morning, then lift
lift some Sunday afternoon, before dropping to valley bottoms as
precipitation decreases Sunday night. The northern mountains should
receive storm total snow accumulations (Saturday afternoon through
Sunday evening) of several inches, with the greatest amounts near 1
foot in the Tusas mountains. Lower elevations around Taos,
Farmington, Cuba and Gallup may accumulate an inch or so. In
addition, strong winds will cause the snow to blow and drift across
the mountains.

The jet stream will linger over the area Saturday night through
Sunday evening. The core of the jet streak will cross Saturday night
into Sunday morning with 700 mb winds around 60 KT along the central
mountain chain. Gusts over 60 mph will be possible on mountain peaks.
Lower elevation gusts should peak from 40 to 55 mph Sunday (except
across far northeast areas where winds will be weaker on Sunday
behind a back door cold front).

Precipitation will diminish by Monday, but high temperatures will
continue to fall in the wake of Pacific and back door cold fronts
that will cross late Sunday and Sunday night. Highs will bottom out
Monday around 5 to 15 degrees below normal. A second upper level
trough with little or no precipitation will clip northeast NM in
northwest flow aloft Monday night, enabling temperatures to cool a
bit further in many places on Tuesday. Then, a ridge of high
pressure will cross the state from the west Tuesday night through
Wednesday with warmer temperatures.

Models are in disagreement on whether an upper level trough will
cross with a chance of precipitation Thursday and Thursday night. The
current forecast grids trend toward the drier ECMWF and Canadian
Model runs.

44

&&

.FIRE WEATHER...
Strong northwest winds will impact parts of eastern NM today however
humidity will remain above critical thresholds. Temps will trend a
couple degrees warmer today with excellent ventilation. Saturday
will be similar to today but with slightly lighter winds and higher
humidity and warmer temps. The next winter system will move into
northern NM Saturday night through Sunday night with moderate snow
accums along west facing slopes. Significantly colder temps will
arrive in the wake of this system Monday through Wednesday. Vent
rates will deteriorate to poor for most areas.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Saturday afternoon through Sunday evening
for the following zones... NMZ210.

Wind Advisory until 4 PM MST this afternoon for the following
zones... NMZ223-233-239.

&&
Hazardous weather outlook, Dec 13, 4:34 AM MST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
434 AM MST Fri Dec 13 2019

NMZ201>241-141200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
434 AM MST Fri Dec 13 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Northwest winds will become breezy to windy. The strongest winds may
reach near 50 mph from the southern Sangre de Cristo Mountains
southward to eastern Lincoln County.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday afternoon through Sunday evening, accumulating snow will
occur in the mountains north of I-40. Several inches to over a foot
of new snow will be possible with the heaviest amounts in the Tusas
Mountains. The potential exists for lighter snow amounts up to an
inch at lower elevations around Taos, Cuba, Farmington and Gallup
mainly as a Pacific cold front crosses late Sunday and Sunday night.
In addition, west and southwest winds will be breezy to windy through
the weekend, causing the snow to blow and drift in the mountains.
The high terrain of the central mountain chain may experience gusts
over 60 mph Saturday night into Sunday, when wind chill readings will
bottom out in the single digits and teens in the northern mountains.
Lower elevations should experience their strongest winds on Sunday,
when gusts may reach up to 55 mph along the east slopes of the
central mountain chain and onto the adjacent high plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Central Mountains

When
December 13, 10:30 AM MST to 1:00 PM MST
Where
South Central Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

The Sierra Blanca regional airport reported peak wind gusts up to 59 mph periodically for a couple hours.

High Wind, Eastern Lincoln County

When
December 13, 11:00 AM MST to 12:00 PM MST
Where
Eastern Lincoln County forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Peak wind gusts estimated at 70 mph toppled an old oak tree six inches from the base.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 860199, 860198.